I am sure I have seen somewhere in this forum one of the parents saying that they have their child successfully treated with 2 non stimulants at the same time- Atomoxetine and Guanfacine given daily but I think different times of day.
Please can partners who’s children are successfully on such combos to write why decision was made to give both and do they think it works better for their children as compared to pharmaco-mono therapy.
Am asking because my son is doing soo well on Atomoxetine but his provider tells me there is concern his pulse rose too much. I was asked to measure it a few more times but in the morning before meds his pulse was 104, yesterday evening it was 114 at rest. I was told this so too high for a 10 years old child? His blood pressure is fine though!
I really would be devastated to have to stop Atomoxetine because of his pulse being slightly too high😩
Well, according to WebMD, that's not too high for children up to 12 years old, but your doctor has medical training to look at other indicators as well.
I don't know about the combination of atomoxetine and Guanfacine. I've only heard of patients being on a stimulant and Guanfacine.
I'm an adult with ADHD who's taking atomoxetine, because it was Adderall that raised my heart rate (tachycardia). I haven't had any heart rate issues since I started on atomoxetine.
Thanks for sharing your own experience.
The thing is my son previously was on stimulants and I don’t think the heart rate was well monitored then, his psychiatrist never told me that this was something to monitor.
Also now I am reading that it is a good practice to check children’s heart before commencing ADHD medication if for example they had a history of a heart murmur or seem more tired than their peers when exercising etc. My child’s psychiatrist never asked these questions nor a family history of heart problems etc.
I will call my son’s general practitioner on Monday and enquire because I checked my son’s pulse a few times now over a few days and today in the morning before medication it was 125 at rest . To compare my younger son who is not on any medication had pulse 80 this morning. This is a huge difference. So the wrist device we are using certainly works fine.
I wonder maybe that’s why my son who is on Atomoxetine is ‘irritable’ as tachycardia may cause irritability?
It's possible that the atomoxetine is causing the irritability.
Whether it's the atomoxetine or another bodily cause, elevated heart rate can cause a person to experience feeling more anxious. And anxiety can make people more prone to irritability, or worry.
It does have a direct effect on the brain, so it could be a direct cause of irritability. Or, it could cause a different issue which is resulting in the irritability.
Has your son's sleep pattern changed? Does he sleep less than he used to? Does he wake up more often, or for longer periods of time during the night? Does it take him a long time to fall asleep? Does he have more vivid dreams since taking atomoxetine?
Has he changed from being regularly physically active, to much less active? When the body experiences a drastic change in activity level, it can impact mood.
There's also the possibility that there's an external cause or contributing factor to his irritability.
Change in routine. Change in social situation (change in a friendship, a new kid in his class at school, getting picked on or excluded). New topic at school that he's struggling with. Classroom time focused on a current or upcoming standardized test.
(Many people experience test anxiety. Standardized testing is a big deal for schools, so they put a lot of attention on these tests, which can cause students to experience anxiety over days, weeks, or more.)
Thanks for your ideas.
I mean, my son became aggressive whilst on stimulants so then swapping him to Atomoxetine and having him just ‘irritable’ was a big improvement 😄 This irritability presents really as minor- let’s say he asks if he can watch TV when we come home from football and I tell him that first he has to do homework and then he will be able to watch TV and he attached them raising voice ‘Fine, fine’ and showing ‘irritability’. I can live with that as he then eventually accepts and stops grumbling about it!
However raised heart rate, that’s obviously something concerning because it may mean that his heart is not healthy. In August last year it was still within good ranges (below 100 beats) and then he had a medication dose increase from 25mg to 40 mg Atomoxetine. He had another review in September and he was still fine. However now in March his heart rate is raised. So this happened since the dose was increased. Luckily his blood pressure is still good!
I was asking about the combos because Guanfacine lowers both pulse and blood pressure…
How long has your son been on atomoxetine? It can take several weeks to a few months for the body to fully adjust to this medication. And unlike stimulants, there is no opportunity to take a "medication holiday".
It must be taken as often as prescribed (i.e. once per day, or daily in morning and evening doses), in order to keep sufficient levels in the body to be fully effective.
He’s been on Atomoxetine since spring 2022 and at the lower dose his pulse was just under 100, then he had increase to 40mg in August and in September his pulse was still fine, but now in March 2023 it is raised pulse. So clearly heart rate increase (tachycardia) is linked to Atomoxetine increase.
Also he has not had his heart checked prior to commencing ADHD meds so now I am worried that maybe he has had some pre-existing issues with his heart.
Well we can debate for hours and until he has proper medical checks and be seen by a consultant, we won’t know what the course of action will be.